Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 179, NWS Sioux Falls, SD

September 9, 2016Bon Homme County, Hutchinson County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 9, 2016, 7:43 AM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2016, 7:43 AM CDT (12:43 UTC)
Expired
Sep 9, 2016, 8:15 AM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 12:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-96 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WUUS53 KFSD 091243
SVRFSD
SDC009-067-135-091315-
/O.NEW.KFSD.SV.W.0179.160909T1243Z-160909T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 AM CDT FRI SEP 9 2016

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HUTCHINSON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  NORTHWESTERN YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA...
  NORTHEASTERN BON HOMME COUNTY IN SOUTHEASTERN SOUTH DAKOTA...

* UNTIL 815 AM CDT

* AT 743 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  SCOTLAND...OR 14 MILES NORTHEAST OF TYNDALL...MOVING EAST AT 40
  MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN HUTCHINSON...NORTHWESTERN YANKTON AND NORTHEASTERN BON
  HOMME COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4310 9776 4322 9775 4323 9740 4306 9740
TIME...MOT...LOC 1243Z 273DEG 33KT 4316 9769 

HAIL...1.25IN
WIND...<50MPH
 
$$

SCHUMACHER
3 follow-up statements
800 
WWUS53 KFSD 091254
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CDT FRI SEP 9 2016

SDC009-091303-
/O.CAN.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/
BON HOMME SD-
754 AM CDT FRI SEP 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BON HOMME COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4312 9763 4322 9764 4323 9740 4309 9740
TIME...MOT...LOC 1253Z 273DEG 33KT 4316 9758 

$$

SDC067-135-091315-
/O.CON.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/
HUTCHINSON SD-YANKTON SD-
754 AM CDT FRI SEP 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR SOUTHEASTERN HUTCHINSON AND NORTHWESTERN YANKTON COUNTIES...

AT 753 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
MENNO...OR 18 MILES NORTHEAST OF TYNDALL...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN HUTCHINSON AND NORTHWESTERN YANKTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4312 9763 4322 9764 4323 9740 4309 9740
TIME...MOT...LOC 1253Z 273DEG 33KT 4316 9758 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHUMACHER
028 
WWUS53 KFSD 091305
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
805 AM CDT FRI SEP 9 2016

SDC067-135-091315-
/O.CON.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/
HUTCHINSON SD-YANKTON SD-
805 AM CDT FRI SEP 9 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR SOUTHEASTERN HUTCHINSON AND NORTH CENTRAL YANKTON COUNTIES...

AT 805 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MAYFIELD...OR 18 MILES NORTH OF YANKTON...MOVING EAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN HUTCHINSON AND NORTH CENTRAL YANKTON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4313 9756 4321 9756 4323 9740 4311 9740
TIME...MOT...LOC 1305Z 273DEG 33KT 4315 9743 

HAIL...1.00IN
WIND...<50MPH
 
$$

SCHUMACHER
509 
WWUS53 KFSD 091309
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 AM CDT FRI SEP 9 2016

SDC067-135-091319-
/O.EXP.KFSD.SV.W.0179.000000T0000Z-160909T1315Z/
HUTCHINSON SD-YANKTON SD-
809 AM CDT FRI SEP 9 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HUTCHINSON AND
NORTH CENTRAL YANKTON COUNTIES WILL EXPIRE AT 815 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4313 9756 4321 9756 4323 9740 4311 9740
TIME...MOT...LOC 1306Z 273DEG 33KT 4315 9743 

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:34 AM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 9, 6:34 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
634 AM CDT FRI SEP 9 2016

.SHORT TERM...(Today and Tonight)
Issued at 338 AM CDT Fri Sep 9 2016

Low confidence forecast in Pops today as front works through the
region.  SPC analysis suggest virtually uncapped environment across
the southern half of the forecast area, yet thunderstorms are
concentrated to the north.  As the upper wave pivots into the
western portions of the forecast area, expect thunderstorms to
attempt to build south.  With effective bulk shear running in the 40-
50 knot range, expect the potential for a few of the stronger storms
to approach severe limits.  With the wind shear mainly concentrated
8000 feet and above, expect the severe threat to mainly be hail.

Convection will work out of the region tonight and temps should fall
under good radiative conditions.  Have kept lows in the upper 40s to
lower 50s.

.LONG TERM...(Saturday through Thursday)
Issued at 338 AM CDT Fri Sep 9 2016

Saturday will be a fairly nice day with northwest winds averaging
about 10 to 20 mph along and east of Interstate 29. The winds will
be lighter to the west and the entire area will see decreasing
winds through the afternoon. Otherwise mostly sunny skies and
temperatures in the 70s will make for a very nice day.

Saturday night into Sunday will see winds turn to the south and
increase. In fact it could be pretty breezy on Sunday. While the
afternoon humidities are not expected to be quite low enough to
create fire weather concerns with south winds at 15 to 30 mph and
relative humidity values falling to about 35 percent in central SD
and 45 percent in southwest Minnesota and northwest Iowa fire
weather will be a concern. Highs Sunday will range from the mid 70s
in southwest Minnesota and northwest Iowa to the mid 80s in central
SD.

In the outer periods (Monday through Thursday), a large scale trough
extending from central Canada into central California will move
through the northern plains on Monday into Tuesday. A jet maxima
will move across the Canadian border which will push a low and mid
level thermal boundary south through the area. This should bring
increasing cloud cover as well as a threat for showers and
thunderstorms. With the surface to about 850mb boundary south of the
area by Monday afternoon this will leave southeast SD, northwest
Iowa and southwest Minnesota looking for instability in the mid
levels. While there is some minor instability the threat for severe
looks low, and the better chances for showers and thunderstorms
should be across northwest Iowa.

As this jet max races east of the area it detaches from the broad
large scale trough, leaving behind a cut off upper level low in the
desert southwest. This should allow for weak upper level ridging to
build across the plains and bring cool but dry conditions Tuesday
and Wednesday. Highs both Tuesday and Wednesday likely only in the
60s while morning lows will be in the 40s, with the coolest morning
on Wednesday. The cut off low to the southwest appears to try to
eject some energy onto the plains so a low chance for showers and
thunderstorms but models differ on handling the low so confidence
not very high.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 628 AM CDT Fri Sep 9 2016

MVFR Conditions across northwest Iowa this morning. These ceilings
will gradually rise this afternoon as cold front works through the
area. Could see rounds of thunderstorms ahead of the front. Behind
the front, much more stable with VFR conditions.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BT
LONG TERM...08
AVIATION...BT
Hazardous weather outlook, Sep 9, 4:30 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT FRI SEP 9 2016

SDZ038-050-052-057-058-100930-
BEADLE-GREGORY-JERAULD-BRULE-AURORA-
430 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA AND SOUTH CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-053>056-059>071-100930-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-KINGSBURY-BROOKINGS-
SANBORN-MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
430 AM CDT FRI SEP 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. WHILE THE RISK OF
WIDESPREAD SEVERE WEATHER IS LOW...AN ISOLATED STORM OR TWO COULD
BECOME SEVERE. THE MAIN RISK IN SEVERE STORMS WOULD BE QUARTER
SIZE HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL POSSIBLE DURING THE DAYLIGHT HOURS TODAY.

In the hours before

Local storm report, Sep 9, 6:36 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
636 AM CDT FRI SEP 9 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 AM     HAIL             1 S FREEMAN             43.33N 97.43W
09/09/2016  M1.75 INCH       HUTCHINSON         SD   PUBLIC

            .

&&

NWS SIOUX FALLS SD
IRIS SYSTEM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 1:27 AM CDTSevere Thunderstorm WarningFSDBeadle33 min
Sep 9, 5:16 AM CDTSevere Thunderstorm WarningFSDHutchinson29 min
Sep 9, 5:41 AM CDTSevere Thunderstorm WarningFSDHutchinson, Turner34 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.